Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 186, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 22, 2003, 5:21 PM EDT for Guilford County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 5:21 PM EDT (21:21 UTC)
- Expired
- Aug 22, 2003, 5:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 222121 SVRRAH NCC081-222145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 520 PM EDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GUILFORD COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 545 PM EDT * AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST GREENSBORO... MOVING SOUTHEAST AT 20 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... EAST GREENSBORO LAKE TOWNSEND MCLEANSVILLE MONTICELLO STREET FLOODING CAN ALSO BE EXPECTED. A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3601 7998 3588 7982 3613 7948 3629 7967 $$ BADGETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:50 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 22, 1:50 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 150 PM EDT FRI AUG 22 2003 TONIGHT...TSTMS ARE DEVELOPING OVER THE PIEDMONT ALONG A CONVERGENCE ZONE. 12Z SOUNDING AT GSO WAS VERY UNSTABLE WITH MODIFIED CAPE AROUND 4000 J/KG AND LI NEAR -10...SO SOME STORMS WILL PROBABLY BECOME SEVERE THROUGH THE EVENING WITH HAIL BEING THE MAIN THREAT SINCE WINDS ARE WEAK ALOFT. EXPECT THAT CONVECTION WILL BE SUSTAINED AFTER SUNSET AS A MID LEVEL VORTICITY AXIS NOW OVER WV MOVES INTO OUR AREA OVERNIGHT BETWEEN 06Z AND 12Z. LOW LEVEL CONVERGENCE WITH THE PRE-FRTONAL TROUGH...INCREASING UPPER DIVERGENCE...AND COOLING MID LEVELS WILL ALSO HELP SUSTAIN CONVECTION AFTER SUNSET. WILL CARRY CHANCE POPS OVERNIGHT. SATURDAY/SATURDAY NIGHT...THE SURFACE FRONT AND AN UPPER LEVEL SHORTWAVE TROUGH CROSS THE AREA SATURDAY LATE MORNING INTO THE AFTERNOON. GREATEST COVERAGE WILL LIKELY IN OUR SOUTHEAST WHERE BEST INSTABILITY WILL BE LOCATED. POTENTIAL FOR SEVERE STORMS WILL EXIST AGAIN BUT MAINLY IN THE EAST WITH CAPES NEAR 3000 J/KG AND LI NEAR -7 IN THE MESOETA. LIMITING FACTORS WILL BE INCREASING MID LEVEL STABILITY LATE IN THE AFTERNOON AND WEAK DEEP LAYER WINDS. ETA SHOWS THE FRONT LINGERING IN OUR SOUTHEAST AFTER 00Z SUNDAY...SO WILL CARRY A LOW CHANCE POP THERE UNTIL MIDNIGHT. TEMPERATURES WILL REMAIN SEASONABLY WARM TONIGHT AND TOMORROW...WITH LOWS 70 TO 75 AND HIGHS 85 TO 90. COOLER AIR MOVES IN LATE SATURDAY NIGHT WHEN LOWS WILL BE IN THE MID/UPPER 60S. SUNDAY THROUGH TUESDAY...DRIER AND MORE STABLE AIR MASS BUILDS OVER THE AREA BEHIND THE FRONT SUNDAY MORNING. SURFACE HIGH AND A MID/UPPER RIDGE WILL PROVIDE DRY WEATHER AND MOSTLY CLEAR SKIES EACH DAY. WILL HAVE A GRADUAL WARMING TREND AS THE SURFACE HIGH SHIFTS OFFSHORE...FROM LOWER/MID 80S SUNDAY TO UPPER 80S TUESDAY. WEDNESDAY THROUGH FRIDAY...MID/UPPER RIDGE GIVES WAY IN RESPONSE TO A CLOSED LOW OVER SRN CANADA. LOW LEVEL FLOW BECOMES S-SW AS THE SURFACE HIGH SHIFTS OFFSHORE AND A COLD FRONT APPROACHES. WILL ADD A LOW CHANCE OF SHRAS/TSTMS EACH DAY. .RAH...NONE. DGS
Hazardous weather outlook, Aug 22, 4:18 AM EDT, 13 hours 3 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 418 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY AS A COLD FRONT MOVE ACROSS THE AREA. THERE IS THE POTENTIAL THAT A FEW STORMS MAY REACH SEVERE LIMITS SATURDAY AFTERNOON AND EVENING OVER THE SANDHILLS AND SOUTHERN COASTAL PLAINS ESPECIALLY FROM GOLDSBORO...TO FAYETTEVILLE TO LAURINBURG. SUNDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME FOR TODAY OR TONIGHT. RA
In the hours before
Special weather statement, Aug 22, 1:52 PM EDT, 3 hours 29 minutes before
NCZ007>010-021>028-038>043-073>077-221845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 152 PM EDT FRI AUG 22 2003 ...SCATTERED THUNDERSTORMS WILL CONTINUE TO INTENSIFY ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON... SHORTLY BEFORE 2 PM...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING IN A BROAD BAND EXTENDING FROM NORTH OF BADIN LAKE...IN THE SOUTHERN PIEDMONT...NORTHEASTWARD ACROSS ASHEBORO...TO JUST NORTH OF CHAPEL HILL...AND CONTINUING ACROSS BUTNER TO NORTH OF LOUISBURG...IN THE NORTHEAST PIEDMONT. THE SHOWERS AND STORMS ARE MOVING SOUTHEAST AT AROUND 10 MPH. THE STRONGEST STORMS ARE MOVING INTO EASTERN CHATHAM COUNTY...AND WILL BE APPROACHING THE JORDAN LAKE RECREATION AREA AROUND 230 PM. OTHER STRONG STORMS ARE MOVING INTO NORTHERN WAKE COUNTY. STRONG GUSTY WINDS...DANGEROUS LIGHTNING STRIKES...AND SMALL HAIL CAN BE EXPECTED WITH SOME OF THE STORMS. IN ADDITION...DUE TO THE RATHER SLOW MOVEMENT OF THE STORMS...SOME AREAS MAY RECEIVE HEAVY RAIN...POSSIBLY CAUSING MINOR FLOODING PROBLEMS ACROSS ROADS...IN LOW AREAS...AND IN AREAS WITH POOR DRAINAGE. SGY
Local storm report, Aug 22, 3:19 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
319 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 PM RESEARCH TRIANGLE PARK NC .75 INCH HAIL
08/22/03 DURHAM PENNY SIZED HAIL AT WEST
GATE PARK. REPORTED BY
TRAINED SPOTTER.
0254 PM RESEARCH TRIANGLE PARK NC 52 MPH TSTM WIND GUST
08/22/03 DURHAM MEASURED BY STORM SPOTTER.
TDPSpecial weather statement, Aug 22, 4:48 PM EDT, 33 minutes before
NCZ042-078-089-222145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 448 PM EDT FRI AUG 22 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN SAMPSON COUNTY AND WAYNE COUNTIES... THROUGH 545 PM EDT... AT 448 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF SPIVEYS CORNER OVER NORTHWEST SAMPSON COUNTY... MOVING SOUTHEAST AT 20 MPH. IN ADDITION... STRONG THUNDERSTORMS WERE OVER WESTERN WAYNE COUNTY... 10 MILES WEST OF GOLDSBORO MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... NEWTON GROVE... SALEMBURG... HOBBTON... CLINTON AND GOLDSBORO. GUSTY WINDS OF 30 TO 40 MPH... PEA TO MARBLE HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DUE TO THE INTENSE FREQUENT LIGHTNING IN AND NEAR THESE STORMS... EVERYONE SHOULD SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE QUICKLY AWAY FROM WATER AND OPEN FIELDS TO AN INTERIOR ROOM. BADGETT
Special weather statement, Aug 22, 5:08 PM EDT, 13 minutes before
NCZ022>024-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 508 PM EDT FRI AUG 22 2003 ...STRONG THUNDERSTORMS OVER NORTHERN GUILFORD AND ORANGE COUNTIES... AT 508 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ON THE NORTH AND EAST SIDE OF GREENSBORO EXTENDING TO MONTICELLO AND MCLEANSVILLE... MOVING SOUTHEAST AT 15 MPH. IN ADDITION... STRONG THUNDERSTORMS WERE OVER NORTHERN AND WESTERN ORANGE COUNTY... 5 MILES NORTH OF HILLSBOROUGH AND 10 MILES SOUTHWEST OF EFLAND... MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... GREENSBORO... LAKE TOWNSEND... MONTICELLO... MCLEANSVILLE... GIBSONVILLE... EFLAND... HILLSBOROUGH. GUSTY WINDS OF 30 TO 40 MPH... PEA TO MARBLE HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DUE TO THE INTENSE FREQUENT LIGHTNING IN AND NEAR THESE STORMS... SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE QUICKLY OFF OPEN FIELDS... AND AWAY FROM WATER INCLUDING SWIMMING POOLS. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:29 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Wake | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.